Opioid Overdose: it can be lethal!

health-drug-overdoseOpioid analgesic overdose is a life-threatening condition, and the antidote naloxone may have limited effectiveness in patients with poisoning from long-acting agents. The unpredictable clinical course of intoxication demands empirical management of this potentially lethal condition.

Opioid analgesic overdose is a preventable and potentially lethal condition that results from prescribing practices, inadequate understanding on the patient’s part of the risks of medication misuse, errors in drug administration, and pharmaceutical abuse. Three features are key to an understanding of opioid analgesic toxicity. First, opioid analgesic overdose can have life-threatening toxic effects in multiple organ systems. Second, normal pharmacokinetic properties are often disrupted during an overdose and can prolong intoxication dramatically. Third, the duration of action varies among opioid formulations, and failure to recognize such variations can lead to inappropriate treatment decisions, sometimes with lethal results.

[Read more…]